CDC Alert Regarding Risk of Meningitis: All Affected Patients Have Been Reached by High Point Regional and Provided Instructions Should Symptoms Present
CDC Alert Regarding Risk of Meningitis:
All Affected Patients Have Been Reached by High Point Regional and Provided Instructions Should Symptoms Present
High Point Regional Health System has been advised that patients who received spinal (epidural) steroid injections at High Point Surgery Center between July 1, 2012 and September 30, 2012 are at risk for developing a rare form of meningitis. According to the Centers for Disease Control and Prevention (CDC), patients in five states have developed symptoms of fungal meningitis after receiving epidural steroid injections at outpatient centers and pain clinics. This form of meningitis is not transmitted from person to person. According to the CDC’s communications, the circumstances suggest possible contamination of a steroid injection product, and one product has already been voluntarily recalled by the manufacturer, New England Compounding Center.
Immediately after being contacted by the CDC, High Point Surgery Center started taking pro-active steps to protect its patients. High Point Surgery Center has contacted every patient who received an epidural steroid injection with the product that was voluntarily recalled since July 1, 2012 at High Point Surgery Center. In addition, the facility has temporarily suspended epidural steroid injections and has quarantined all possible suspect steroid products.
High Point Regional Health System, the CDC, and the N.C. Department of Health and Human Services (DHHS) strongly encourage anyone who had an epidural steroid injection and experiences symptoms, however mild, to talk with a health care provider immediately. Symptoms of meningitis may appear gradually and include:
*headache, especially one that worsens
*sensitivity to light
*changes in mental status and confusion
*stroke-like symptoms (localized weakness, numbness, slurred speech)
High Point Regional Health System is working in collaboration with the CDC and DHHS to notify patients of the possible risk, provide any care needed, and take steps to prevent future infections. High Point Regional Health System has already responded to multiple requests for information from the CDC and DHHS. The CDC is continuing its investigation to pinpoint the cause, evaluating a number of different products used at the outpatient centers and pain clinics, and alerting pain clinics in North Carolina and other states.
“We take drug recalls very seriously for the safety of all patients who are served by High Point Surgery Center and throughout our health system,” said Greg Taylor, MD, Chief Operating Officer, High Point Regional Health System. The products under investigation were used only at High Point Surgery Center and not at High Point Regional Hospital.
Patients with questions should call 336.878.6000 to speak with a member of High Point Regional Health System’s leadership team.
For more information on meningitis and symptoms, visit http://epi.publichealth.nc.gov/cd/diseases/meningitis.html